Ask a Doctor
My husband has been having some problems in the bedroom lately. He is 55, and he has difficulty maintaining an erection than when he was younger. He’s on alpha blockers for his blood pressure, so we don’t want to throw a prescription medication for ED into the mix. Are there vitamins or supplements that help with impotence?
- Vitamin D: Many ED patients have vitamin D deficiency.
- Zinc: Zinc may help regulate testosterone levels in some men, which may help with ED symptoms.
- DHEA: Low levels of DHEA (dehydroepiandrosterone) are found in some men with ED.
- L-arginine and pycnogenol: One study showed improvement in sexual function in men with ED after taking these supplements together.
- Flavonoid-rich foods: Consuming foods high in flavonoids may reduce the incidence of ED. It is unknown if flavonoid supplementation would do the same.
Be wary of any products or “supplements” that claim to treat erectile dysfunction (ED) or enhance sexual performance. According to the Food and Drug Administration (FDA), many of these products may contain prescription drugs or other unlisted ingredients that can be harmful. Always check with your doctor before taking any supplements or over-the-counter remedies.
Currently, virtually any man who wishes to have an erection can obtain it, regardless of the underlying cause of his problem. Many reasonable treatment options exist. Your first step is to find a well-trained, experienced, and compassionate doctor who is willing to take the time to understand you and fully examine you to discover the cause and discuss the treatments available to you.
By seeing your doctor, you may very well be saving your life if the doctor detects – and treats – a life-threatening illness. Often, you can restore your sexual health by treating a condition such as high blood pressure with diet and exercise or controlling your diabetes.
For some men, erectile dysfunction develops with age or may be related to depression or another psychological cause. In these cases, psychological counseling with you and your sexual partner may be successful.
Medications can cause ED, especially drugs you might take to control blood pressure or depression (antidepressants) (see Impotence/Erectile Dysfunction for a list of medications that may cause ED). Anti-ulcer drugs can be a cause, as can alcohol or drug abuse. ED is a side effect. Talk with your doctor about medications that might not cause this side effect. Do not just stop taking your prescribed medication.
Other causes include damage to the erection bodies in the penis; diabetes; various hormonal disorders; blood flow problems; psychological factors, such as depression; and surgical complications from abdominal, pelvic, or back surgery.